Follow
Share

Five months ago, we moved Mom to an AL facility with more care when she was asked to leave because of minor anger issues. About the same time, her doctor said the memory meds were no longer effective, so we gradually took her off them. Now, in just five months, my mom's AD has progressed to the point that she cannot dress herself, get herself to the dining room, converse with any lucidity, and even often calls herself by her mother's name. Now, I'm feeling really guilty for taking her off the Donephezil and Memantine. Did my decision cause an increase in brain atrophy that the drugs would have at least delayed for some time? Should I put her back on the meds--would that reverse the damage (probably not if it's from brain atrophy), but would it help neuron connections? Would her five-month slide into late-moderate/early severe stage AD have happened if I had kept her on the meds. It's really nagging at me and making me feel horribly guilty.

Find Care & Housing
“Guilt” can be an energizer and motivator OR an unnecessary millstone around the neck.
You followed doctor’s orders and have seen a negative transition, but with these drugs and our LOs, there is rarely a smooth, direct path through the symptoms of the disease.
Don’t allow yourself to feel guilty UNLESS you consciously chose a treatment that you had expected to harm your LO. It takes too much of the energy you are already using to stay ahead of this awful condition without allowing guilt to enter decision making.
Love her, learn all you can about what, if anything, causes positive changes in her condition, no matter how slight, and take good care of yourself as well.
You are asking the right questions. Trust yourself.
Helpful Answer (0)
Reply to AnnReid
Report

I'm not really convinced that some of these drugs do that much. They put dad on Memantine a number of months back and I've not really seen any changes. His anxiety and symptoms are what they have always been. His dose was just upped last week so we'll give this a week or two and see if it makes a difference. I've been helping him for almost 4 years now and I think back on even a year ago to certain things we used to do or talk about and it's just so different now. I guess that's just the progression of the disease.
Helpful Answer (0)
Reply to Babs75
Report

I haven’t experienced the rapid decline you mention but do know that others on this forum have mentioned that sometimes the decline is rapid after being slow. It’s really hard to know what caused the decline. It could have been the move or just the progression of her disease. You could do what Birdman did and put her back on and see what happens. Is she not as angry now?
Helpful Answer (1)
Reply to 97yroldmom
Report
SharoninUtah Dec 8, 2018
Thanks for your reply. Yes, as Birdman suggested, I'm going to talk to her doctor about restarting the meds to see what happens. Meanwhile, my mom is on a low dose of anti-anxiety medication to help with that, and she hasn't expressed any violent anger, just some confusion anger.
(0)
Report
We had my dad on the meds,,and no one knows if they really work at all, and they seem to bottom out at some point. ALZ is so unpredictable. My dads path was smooth,,, bump,, and so on. One day ( yes in one day) he went from calm and confused to manic and violent. No sleep in over 3 days, tried to strangle my mom and coming after me.. That is when we decided on rapid admit to a MC... Don't feel guilty, it's the disease not you!
Helpful Answer (0)
Reply to pamzimmrrt
Report
SharoninUtah Dec 8, 2018
Wow, what a rough experience. I appreciate your comment and support.
(0)
Report
Doctor said his meds weren't doing much, after stopping them he couldn't see what shoe goes where, if pants go below or shirts go up above, etc....
He became completely dependant like an infant. He went about 3 weeks off meds before we put him back on immediately. He didn't recover his prior levels, but he can almost dress himself again.
I think these meds help patients more than others, and the ones that benefit can't seem to be taken off of them at all without dire consequences.
I would ask to try going back on them to delay further decline, and maybe recover at least something to make their life more meaningful.
Helpful Answer (1)
Reply to Birdman
Report
SharoninUtah Dec 8, 2018
Thank you for sharing your experience.
(1)
Report
My opinion, the meds only prolong the inevitable. If she was in the very early stage than maybe but at this point, no. You cannot repair the damage. I would just allow the AD to progress. If caring for her is too much than I suggest a LTC facility. ALs are not really equipped to care for someonev24/7. They assist not care.
Helpful Answer (2)
Reply to JoAnn29
Report
SharoninUtah Dec 8, 2018
Thanks for your reply. That's something to consider: Do we want merely to prolong the inevitable.
(0)
Report
From your post it sounds like you followed the doctor's advice, or did you decide when the doctor said they may not be effective, to take her off them?

Either way, the rate of progression of ALZ is unpredictable, some people live with it for years and have a slow decline, others have a much more rapid decline. Please do not feel guilty because Mum's decline has been rapid.
Helpful Answer (1)
Reply to Tothill
Report
SharoninUtah Dec 8, 2018
Thanks for your reply. To answer your question, I agreed to the doctor's recommendation, but ultimately, I didn't insist we continue the medication. I followed his advice. Yes, I'm trying not to feel guilty. She had been on a slow decline--but this decline was so devastatingly big.
(0)
Report

Ask a Question

Subscribe to
Our Newsletter